Powered by ZigaForm version 3.9.8.8

Public Alert No: 0032/2020 – Alert on Benadryl (Diphenhydramine)

November 18, 2020,

The National Agency for Food and Drug Administration and Control (NAFDAC) hereby warns the general public that taking more than the recommended doses of the popular over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death.

The Benadryl Challenge is allegedly making the rounds on TikTok social media application, encouraging teenagers in videos to take overdose on the over-the-counter drug in order to hallucinate.

Diphenhydramine is an antihistamine used to temporarily alleviate symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.

Product Name Benadryl
Product Manufacturer Johnson & Johnson

Consumers, parents and caregivers should store diphenhydramine and all other OTC and prescription medicines out of children’s reach and sight. Always read the Drug Facts Label included on OTC medicines for important information on dosing and safety. Do not take more than the dose listed on the label, as doing so can cause serious problems.

Health care professionals should be aware that the “Benadryl challenge” is occurring among teenagers and alert caregivers about it.

Healthcare providers and other members of the public are to contact the nearest NAFDAC office with any information on Benadryl overdose.

Consumers are advised to report adverse events related to use of medicines to the nearest NAFDAC office, NAFDAC PRASCOR [20543 or 0800-1-NAFDAC (0800-1-623322) TOLL FREE from all networks] or via pharmacovigilance@nafdac.gov.ng or via eReporting platform available on the NAFDAC website www.nafdac.gov.ng or via Med Safety Application available for download on Android and IOS stores.

NAFDAC……..Customer-focused, Agency-minded!!!

Signed Management

Was this post helpful?